Results 1 to 4 of 4

Thread: Mirtazapine v Citalopram

  1. #1
    Senior Member
    Join Date
    Aug 2016
    Posts
    251
    Country: UK

    Default Mirtazapine v Citalopram

    Hi,

    Does anybody know the difference between these two medications, do they work differently as I notice Mirtazapine seems to be the drug of choice between forum members why is this? As they are both antidepressants.

  2. #2
    Senior Member laser_cat's Avatar
    Join Date
    Jan 2017
    Posts
    594
    Country: United States

    Default

    Quote Originally Posted by Countrygirl View Post
    Hi,

    Does anybody know the difference between these two medications, do they work differently as I notice Mirtazapine seems to be the drug of choice between forum members why is this? As they are both antidepressants.
    Hi,

    I asked my psychiatrist about why mirtazapine might help flushing more so than SSRI's (citalopram is an example), because I also noticed that to be the trend here (don't know if that is true though). She guessed that mirtazapine might be helpful because of its added anti-histamine benefit, which you don't get from the SSRI's as much. However, they both increase serotonin levels, which is one way to relieve hot flashes during menopause.

    I was on 15 mg remeron/mirtazapine for ~5 weeks, didn't notice anything. But this maybe was due to the fact that I was taking zyrtec (antihistamine) daily for ~7 months prior (at first the zyrtec seemed to help, but not so much after a few weeks)? not sure. I have also been on some SSRI or another for the past 13 years, and have found that cymbalta, effexor, paxil, remeron, do not help me at all as far as the flushing goes (also being on no SSRI, tried that too ...)

    side effects will also be different, if that's a concern.

    If you have never been on an anti-depressant before, and flush severely, my theory is that there's a reasonable chance an anti-depressant might be of benefit. I'm afraid that in my case, my baseline serotonin levels are just whacked or something from chronic use :/

    Best,

    Lizzy

  3. #3
    Senior Member
    Join Date
    Aug 2016
    Posts
    251
    Country: UK

    Default

    Thanks Lizzy,

    It's a real nightmare, I will stick with Citalopram for six weeks, the thought of weight gain on Mirtazapine puts me off...Red face, Bald and Fat. I'm being dramatic but you know what I mean. The meds help the flushing, but some do cause hair loss, I'm trying to slowly come off clonidine I'm taking four tabs a day instead of 9 just because my cheeks are always warm, permanent flush, this cannot be good.

  4. #4
    Senior Member nat007's Avatar
    Join Date
    Jun 2005
    Posts
    1,906

    Default

    Quote Originally Posted by Countrygirl View Post
    Thanks Lizzy,

    It's a real nightmare, I will stick with Citalopram for six weeks, the thought of weight gain on Mirtazapine puts me off...Red face, Bald and Fat. I'm being dramatic but you know what I mean. The meds help the flushing, but some do cause hair loss, I'm trying to slowly come off clonidine I'm taking four tabs a day instead of 9 just because my cheeks are always warm, permanent flush, this cannot be good.
    I'm really curious if the citalopram will help you in the end with facial flushing, countrygirl. I wonder the same thing. Some people here mentioned success with antidepressants like celexa. I know that my London dermatologist prof. finds mirtazapine best for severe flushing, but I am not sure either why exactly this one would be more efficient than the others. True about the strong antihistamine effect of mirtazapine. I know it also does something with the central nervous system; slows it down somehow and lowers the flushing triggers. But, mirtazapine does come with the weight gain side effect and is quite the worst weight gain offender of the bunch. Citalopram less so from what I know from friends who take it.

    But... is citalopram as effective for severe flushing as mirtazapine? I don't know. I'd love to switch to a non weight gain antidepressant, and stop exercising and eat whatever I want again, to be honest. But only if the other antidepressant is as effective at cutting down flushing. Which it isn't even for everyone..

    Would you mind to update here perhaps once you know more about citalopram and your flushing?

    best wishes Nat

Similar Threads

  1. Citalopram
    By moonfire241 in forum Prescription medications
    Replies: 8
    Last Post: 27th February 2017, 12:13 PM
  2. Citalopram worked for flushing but horrendous side effects
    By LuckoftheIrish in forum Prescription medications
    Replies: 8
    Last Post: 17th May 2015, 11:19 AM
  3. Citalopram and rosacea?
    By faust405245 in forum Prescription medications
    Replies: 16
    Last Post: 7th April 2015, 03:01 PM
  4. citalopram
    By Lycaon in forum Prescription medications
    Replies: 8
    Last Post: 21st June 2009, 08:05 PM
  5. Citalopram
    By bungle in forum Prescription medications
    Replies: 0
    Last Post: 2nd May 2008, 08:40 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •